Colorado, 2009

Hail and Damaging Wind in Colorado, August 5, 2009

August 5, 2009 · NWS PUB · 9 events in 3 counties and zones

Isolated severe storms affected adjacent terrain of the eastern mountains and southern Interstate 25 corridor, bringing hail up to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated severe storms affected adjacent terrain of the eastern mountains and southern Interstate 25 corridor, bringing hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 4:03 AM MST, 9 hours 43 minutes earlier.

Area forecast discussion, Aug 5, 4:03 AM MST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
503 AM MDT WED AUG 5 2009

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND POPS...TEMPS...AND
POTENTIAL STRENGTH OF THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS...

UPPER RIDGE CURRENTLY CENTERED ACROSS NORTHERN/CENTRAL NEW MEXICO
WITH A FEW SHORTWAVES CIRCULATING AROUND ITS PERIPHERY.  THE
FIRST CHALLENGE IS IDENTIFYING AND TIMING ANY POTENTIAL SHORTWAVES TO
AFFECT THE FORECAST AREA TODAY. APPEARS TO BE A WEAK FEATURE TO THE
NORTH ACROSS UT/NRN CO WHICH WILL BE CIRCULATING AROUND THE NRN
PERIPHERY AND WILL PROBABLY STAY TOO FAR NORTH TO AFFECT THE AREA.
APPEARS TO BE ANOTHER SHORTWAVE BACK ACROSS SOUTHEAST AZ AND
SOUTHERN NM WHICH IS STILL KICKING OFF SOME LIGHTNING LATE TONIGHT. THIS
WAVE IS PROJECTED BY MODELS TO MOVE INTO THE 4 CORNERS REGION LATE
THIS AFTN AND EVENING...THOUGH APPEARS THAT IT MAY TAKE SOME TIME TO
ARRIVE...LEADING TO A LATER SHOW FOR ANY FORCING.

ANOTHER UNSEASONABLY WARM DAY IN STORE FOR THE WEST...WITH GROWING
UNCERTAINTY AS TO HOW HOT IT WILL GET AS ONE PROGRESSES EASTWARD
ACROSS THE FCST AREA.  MODELS INDICATE A GREATER LIKELIHOOD FOR
SOUTHWEST WINDS TO SPREAD ACROSS THE I-25 CORRIDOR AND WITH H7 TEMPS
INCREASING AROUND +18C TO +19C APPEARS AT LEAST THE I-25 CORRIDOR
SHOULD SEE A SIGNIFICANT WARM UP VS TEMPS OF YESTERDAY.  FARTHER
EAST...WINDS STAY MORE EAST TO SOUTHEASTERLY WITH POTENTIAL FOR OLD
FRONTAL BOUNDARY TO SET UP ACROSS THE FAR EASTERN COUNTIES THROUGH
THE AFTN.  HAVE OPTED TO SHAVE OFF A FEW DEGREES FROM FCST MAXT
TODAY ACROSS THE EASTERNMOST COUNTIES.  ELSEWHERE...SRN I-25
CORRIDOR/ADJACENT PLAINS SHOULD WARM INTO THE 90S TO AROUND 100.

AS FOR THUNDERSTORM POTENTIAL...ELEVATED HEATING OVER THE MOUNTAINS
SHOULD BE ENOUGH TO TRIGGER ISOLATED TO LOW GRADE SCATTERED
THUNDERSTORMS ACROSS THE HIGHER TERRAIN (WITH GREATEST COVERAGE
ALONG THE CONTINENTAL DIVIDE).  WITH SFC DEW POINTS REMAINING FAIRLY
LOW...MAIN THREAT WITH THESE THUNDERSTORMS WILL BE GUSTY WINDS AND
LIGHTNING.  ANOTHER FOCUS AREA MAY BE ALONG THE FRONTAL BOUNDARY
ACROSS THE FAR EASTERN COUNTIES.  HOWEVER IT WILL TAKE LONGER TO
HEAT UP SUFFICIENTLY TO BREAK THE CAP...AND IT APPEARS ANY FORCING
FROM SHORTWAVES EMBEDDED IN THE FLOW WILL BE MORE LIMITED FOR THIS
REGION.  NAM AND GFS DIFFER CONSIDERABLY WITH THE QUANTITY OF LOW
LVL MOISTURE ACROSS THIS AREA...WITH NAMS OVER EXUBERANT 50S AND
LOWER 60 DEW POINTS...TO THE MUCH MORE CONSERVATIVE GFS WITH MID
40S/LOWER 50S.  IF NAM IS CORRECT THEN CAPES COULD APPROACH
1500-2500 J/KG BY LATE THIS AFTN...WITH AROUND 15-40 J/KG OF CIN.
0-6KM SHEARS RUN AROUND 35 KTS IN THE NAM...WHICH WOULD BE SUFFICIENT
FOR ONE OR TWO SEVERE THUNDERSTORMS.  DRY OUT SFC DEW POINTS INTO
THE LOWER 50S...AND CAPES COME DOWN SIGNIFICANTLY TO LESS THAN 1000
J/KG (AS IN THE GFS).  THINK REALITY MAY BE SOMEWHERE BETWEEN THESE
TWO SOLN.  PLAN TO MENTION A FEW NEAR SEVERE STORMS ACROSS THE
PLAINS IN THE HWO.  EVEN IF THE DEW POINTS STAYED IN THE
MID/UPPER 50S...WET BULB ZEROS WILL BE AROUND 10-11KFT...SO MIGHT BE
DIFFICULT TO GET LARGE HAIL UNLESS STORM MODE WAS SUPERCELLULAR.
WOULD LIKE TO SEE A LITTLE MORE SHEAR BEFORE BUYING OFF ON THAT
SOLN.  LATER SHIFTS WILL CONTINUE TO MONITOR TRENDS AND WILL UPDATE
THIS THINKING IF NECESSARY. -KT

.LONG TERM...
(THURSDAY THROUGH NEXT WEDNESDAY)

ISSUES DURING THE LONGER TERM APPEAR TO BE POPS...ESPECIALLY
THROUGH LATE THIS WEEK...POTENTIAL FOR CONTINUED UNSEASONABLY
VERY WARM MAXIMUM TEMPERATURES AND INCREASING WINDS/FIRE
POTENTIAL FROM LATER THIS WEEK INTO AT LEAST THE WEEKEND.

MOST RECENT COMPUTER SIMULATIONS/FORECAST SOUNDINGS INDICATE THAT
AS UPPER HIGH MOVES INTO TEXAS FROM NEW MEXICO BY FRIDAY...INCREASED
ATMOSPHERIC MOISTURE LEVELS WILL NOTED OVER THE CWFA INTO FRIDAY
AS COMPARED TO PAST MONDAY AND TUESDAY...THEREFORE WILL CONTINUE
WILL ISOLATED TO SCATTERED POPS FOR BOTH THURSDAY AND FRIDAY.

RATHER SIGNIFICANT DRYING...ENHANCED GRADIENT WINDS AND INCREASING
FIRE WEATHER THREAT IS THEN ANTICIPATED OVER THE MAJORITY OF THE
CWFA FROM LATE WEEK INTO NEXT TUESDAY AS HEALTHY UPPER LOW MOVES
ACROSS THE NORTHERN US PLAINS/ONTARIO CANADA PROVINCE.

AT THIS TIME IT APPEARS THAT NEXT POTENTIAL SUBSTANTIAL UPSWING IN
DEEPER ATMOSPHERIC MOISTURE WILL HOLD OFF UNTIL MIDDLE TO LATTER
PORTIONS OF NEXT WEEK. FINALLY...ABOVE SEASONAL EARLY AUGUST
MAXIMUM TEMPERATURES ARE PROJECTED ACROSS THE REGION DURING THE
LONG TERM.

&&

.AVIATION...

VFR CONDITIONS EXPECTED AT TAF SITES THIS AFTERNOON.  SHOULD SEE
ANOTHER ROUND OF ISOLATED TSTORMS FOR THE TAF SITES LATER THIS
AFTERNOON/EVENING.  MAIN THREAT WITH THUNDERSTORMS WILL BE ERRATIC GUSTY
WINDS UP TO 50 MPH AND LIGHTNING.  OTHERWISE...LIGHT DIURNALLY
DRIVEN WIND PATTERNS EXPECTED AT TAF SITES THROUGH TONIGHT. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 6:02 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
702 AM MDT WED AUG 5 2009

COZ058>089-093>099-061315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
702 AM MDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS AFTER NOON THEN DRIFT OFF INTO THE ADJACENT VALLEYS AND
PLAINS LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREAT
WITH THUNDERSTORMS WILL BE LOCALIZED WIND UP TO 50 MPH AND DANGEROUS
CLOUD TO GROUND LIGHTNING.  HOWEVER ONE OR TWO STORMS COULD BECOME
STRONG ACROSS THE FAR EASTERN PLAINS WITH HAIL UP TO THE SIZE OF
PENNIES...WIND GUSTS UP TO 55 MPH...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY OVER
THE HIGHER TERRAIN. THE PRIMARY METEOROLOGICAL THREATS WITH
THE THUNDERSTORMS EACH DAY WILL BE BRIEF WIND GUSTS UP TO 50 MPH
AND HAZARDOUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE FAR EASTERN PLAINS AFTER 300 PM.

In the hours before

Special weather statement, Aug 5, 1:21 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MDT WED AUG 5 2009

COZ074-088-094-052045-
EASTERN LAS ANIMAS COUNTY-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN
7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW
7500 FT-
221 PM MDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...TRINIDAD.

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF SUGARITE...OR 12 MILES SOUTH OF
TRINIDAD...WHICH WAS MOVING TOWARD THE WEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  COKEDALE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SR

The radar

The Pueblo radar (KPUX), 154 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
August 5, 1:46 PM MST to 1:51 PM MST
Where
Las Animas County, 4.87 mi S of Trinidad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -104.510

Hail, Las Animas

When
August 5, 1:53 PM MST to 1:58 PM MST
Where
Las Animas County, 3.38 mi ESE of Cokedale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -104.560

Hail, Las Animas

When
August 5, 2:54 PM MST to 2:59 PM MST
Where
Las Animas County, 6.91 mi WSW of Aguilar
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -104.770

Hail, Pueblo

When
August 5, 4:36 PM MST to 4:41 PM MST
Where
Pueblo County, 4.06 mi ESE of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.910, -104.790

Hail, Pueblo

When
August 5, 4:37 PM MST to 4:42 PM MST
Where
Pueblo County, 0.69 mi S of Colorado City
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -104.860

Hail, Pueblo

When
August 5, 4:45 PM MST to 4:50 PM MST
Where
Pueblo County, 2.29 mi ESE of Colorado City
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -104.820

Hail, Pueblo

When
August 5, 5:26 PM MST to 5:40 PM MST
Where
Pueblo County, 9.67 mi S of Pueblo West
Measured
1.25 in hail
Reported by
Public
Coordinates
38.170, -104.750

Hail, Fremont

When
August 5, 6:10 PM MST to 6:15 PM MST
Where
Fremont County, 1.48 mi NNE of Canon City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.470, -105.220

Thunderstorm Wind, Fremont

When
August 5, 6:10 PM MST to 6:11 PM MST
Where
Fremont County, 2.01 mi N of Canon City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.479, -105.231

A roof was partially ripped off a storage barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194989, 194990, 194997, 194992, 194991, 194993, 194995, 194996, 195000.